Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Burlington, VT

March 11, 2021Franklin County, New York

NWS Burlington, VT issued this special weather statement at Mar 11, 2021, 9:55 PM EST for Franklin County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 11, 2021, 9:55 PM EST (02:55 UTC)
Expired
Mar 11, 2021, 10:45 PM EST
In force
50 min
Issued by
NWS Burlington, VT

County Franklin County, NY

The radar

The Ft Drum radar (KTYX), 91 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 390 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2076 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
390 m²/s²
0-3 km storm-relative helicity
524 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

717 
WWUS81 KBTV 120255
SPSBTV

Special Weather Statement
National Weather Service Burlington VT
955 PM EST Thu Mar 11 2021

NYZ029-030-034-120345-
Southeastern St. Lawrence-Southern Franklin-Western Essex-
955 PM EST Thu Mar 11 2021

...A LINE OF SHOWERS WILL AFFECT SOUTHERN FRANKLIN...SOUTHEASTERN ST.
LAWRENCE AND NORTHWESTERN ESSEX COUNTIES...

At 954 PM EST, radar indicated showers were located along a line
extending from near Cranberry Lake to near Star Lake to 16 miles east
of Carthage. Movement was east at 40 mph.

Winds in excess 40 mph are possible with these showers.

Locations impacted include...
Tupper Lake, Adirondack Regional Airport, Piercefield, Wawbeek,
Horseshoe Lake, Cranberry Lake, Harrietstown, Paul Smiths, Conifer,
Saranac Inn, Wanakena, Gabriels, Lake Clear, Upper Saint Regis, St.
Regis Mountain, Gale, Childwold, Shurtleff, Upper St. Regis and Axton
Landing.

LAT...LON 4428 7490 4449 7405 4423 7427 4411 7442
      4405 7504 4405 7507 4407 7510
TIME...MOT...LOC 0254Z 255DEG 45KT 4424 7489 4409 7503 4397 7527 

$$

Lahiff

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Mar 11, 9:47 PM EST, 8 minutes earlier.

Area forecast discussion, Mar 11, 9:47 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
947 PM EST Thu Mar 11 2021

.SYNOPSIS...
A series of cold fronts will slide through the region beginning
tonight and continuing through Friday which will bring a few
rain showers followed by a return of below normal temperatures
through Monday. Temperatures will moderate back towards seasonal
temperatures by Wednesday with a warming trend expected for the
second half of next week.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 947 PM EST Thursday...Line of showers associated with
approaching cold front is currently moving from the St Lawrence
Valley into the Adirondacks. Have seen a couple of lightning
flashes with this activity, so can't rule out a rumble of
thunder, but should be highly isolated. Briefly moderate
rainfall will be possible as well. Overall expect the activity
to wane in coverage/intensity as it pushes eastward overnight.
Temperatures are a bit all over the place; most locations remain
in the 50s, but a few sheltered locations have actually cooled
into the 40s, and even see a few 30s (KVSF currently 36F). Have
made some adjustments to temperatures and overnight low forecast
to match these trends. Otherwise the forecast is in good shape
and no other changes were needed.

Previous discussion...Record breaking high temperatures have
been observed across the forecast area today with highs reaching
into the 60s. Southwest winds have remained breezy throughout
the day and will continue to do so through the overnight hours
and into Friday morning. Scattered rain showers are currently
making their way into northern New York ahead of an approaching
cold front and will continue through the evening. Given dry
surface conditions and lack of overall forcing with these
showers, still expecting rain to be light with totals less than
a quarter of an inch. Steady snowmelt over the past couple of
days has allowed river levels to rise, though minimal flooding
concerns exist at this time given antecedent dryness. Still,
rivers are being monitored for any substantial rises and/or
potential ice jams.

The aforementioned cold front will pass during the overnight hours;
however, overnight low temperatures will remain in the mid to upper
30s due to mostly cloudy skies and persistent winds. Winds be
sustained at 10 to 20 mph with gusts up to 35 mph possible. Winds
will briefly abate during the day Friday before increasing again
Friday evening. High temperatures Friday will be in the mid 40s to
low 50s. Another cold frontal passage and associated upper level
shortwave will traverse the North Country Friday night ushering in
much colder air and a chance for mountain snow showers. Snow
accumulations are expected to be light, despite sufficient lift,
mainly due to the lack of available moisture. Still, a dusting
up to 3 inches is possible across mountain summits.

There is a non-zero possibility of snow-squall-like bursts of
snow Friday night oriented along the frontal boundary. However,
brisk northwest winds should help dry off any wet surfaces and
therefore minimize any potential flash freeze threat behind the
front. Northwest winds will be sustained at 10 to 20 mph with
gusts up to 25 to 35 possible overnight Friday into Saturday.
Overnight lows will be significantly colder - in the low teens
to low 20s.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 406 PM EST Thursday...Northwesterly flow will continue across
our area on Saturday and Saturday night. Will have mainly dry
weather on Saturday with increasing winds as pressure gradient
tightens up across our area. Surface high pressure will build
southwest of our area. Temperatures will be a few degrees below
seasonal normals, mainly lower to mid 30s for highs. Upper level
shortwave drops south across our area on Saturday night bringing a
chance for snow showers, especially across the northern Green
Mountains. Not a ton of moisture with this feature, therefore
accumulations will be light. Overnight lows will be in the teens to
lower 20s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 406 PM EST Thursday...Snow showers associated with upper level
shortwave moving across our area will linger into Sunday as
northwesterly flow continues as well. Snow showers should end by the
afternoon and temperatures will be pretty similar to Saturday,
mainly lower to mid 30s. Monday and Monday night will feature dry
weather as surface high pressure slides across our area. In the
Tuesday to Wednesday timeframe large upper level low will cross our
area, and a surface low pressure system will track through the St
Lawrence valley. At this time, looks like most of our area will see
some precipitation with this feature, though precipitation type is
still uncertain. And, this far out in the forecast a lot could
change. Have bumped up pops a bit for now and will look for some
model to model and run to run consistency as we get closer to early
next week. Have noticed that the timing for this system has waffled
a bit between model runs as well.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
Through 00Z Saturday...VFR conditions will prevail at all
terminals through the forecast period. Main concern is gusty
southwest winds this evening, gusting to 20 to 20 kts at times,
turning more to the west overnight with a cold frontal passage
00z-06z. A line of showers with isolated embedded thunder
possible will accompany the front as it moves through, but no
visibility restrictions are anticipated. Ceilings will remain
mainly AOA 5000 ft, though can't rule out brief MVFR ceilings in
any shower, especially at KSLK. In addition, a southwesterly
low level jet of 50 to 60 kts will produce LLWS at all terminals
until 12z Friday.

Outlook...

Friday Night: VFR. Chance SHSN.
Saturday: VFR. NO SIG WX.
Saturday Night: Mainly VFR, with local MVFR possible. Chance
SHSN.
Sunday: VFR. Chance SHSN.
Sunday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Monday: VFR. NO SIG WX.
Monday Night: VFR. NO SIG WX.
Tuesday: VFR. Slight chance SHSN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Clay
NEAR TERM...Hammond/Hastings
SHORT TERM...Neiles
LONG TERM...Neiles
AVIATION...Hastings
Hazardous weather outlook, Mar 11, 3:04 AM EST, 18 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
304 AM EST Thu Mar 11 2021

NYZ026>031-034-035-087-VTZ001>012-016>019-120815-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
304 AM EST Thu Mar 11 2021

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Convective snow showers will be possible Friday night into Saturday
morning following the passage of a strong cold front. With road
surfaces initially expected to be above freezing, any snow that falls
on areas roadways will likely melt on contact. With temperatures
plummeting behind the cold front, we could see a flash freeze Friday
night into Saturday morning which could lead to hazardous travel
conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 11, 9:55 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
955 PM EST Thu Mar 11 2021

NYZ029-030-034-120345-
Southeastern St. Lawrence-Southern Franklin-Western Essex-
955 PM EST Thu Mar 11 2021

...A LINE OF SHOWERS WILL AFFECT SOUTHERN FRANKLIN...SOUTHEASTERN ST.
LAWRENCE AND NORTHWESTERN ESSEX COUNTIES...

At 954 PM EST, radar indicated showers were located along a line
extending from near Cranberry Lake to near Star Lake to 16 miles east
of Carthage. Movement was east at 40 mph.

Winds in excess 40 mph are possible with these showers.

Locations impacted include...
Tupper Lake, Adirondack Regional Airport, Piercefield, Wawbeek,
Horseshoe Lake, Cranberry Lake, Harrietstown, Paul Smiths, Conifer,
Saranac Inn, Wanakena, Gabriels, Lake Clear, Upper Saint Regis, St.
Regis Mountain, Gale, Childwold, Shurtleff, Upper St. Regis and Axton
Landing.

LAT...LON 4428 7490 4449 7405 4423 7427 4411 7442
      4405 7504 4405 7507 4407 7510
TIME...MOT...LOC 0254Z 255DEG 45KT 4424 7489 4409 7503 4397 7527

Lahiff

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 11:23 PM ESTSpecial Weather StatementBTVChittenden, Franklin, Grand Isle, Lamoille52 min
Mar 12, 12:15 AM ESTSpecial Weather StatementBTVChittenden45 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.